Children trained to use overdose reversal drug - WDRB 41 Louisville News

Children trained to use overdose reversal drug

Posted: Updated:

LOUISVILLE, Ky. (WDRB) –- It's considered a controversial lesson -- a mother teaching her own eight- year-old daughter to administer an overdose reversal drug. On Saturday night Jennifer Punkin-Stepp also taught a room full of kids and adults the same lesson.

A table is set up with different forms of naloxone. It's a drug commonly used to reverse heroin overdoses.

However some of those learning to give the drug are unlikely students.

“I'm recommending eight and older,” Punkin-Stepp said.

Punkin-Stepp with the Kentucky Harm Reduction Task Force was in charge of the educational and training session. She's trying to get rid of the stigma related to the medication starting with kids.

“They want to learn it. They're not jaded. They're not saying that person doesn't deserve to be rescued. They just want to save a life,” she said.

Punkin-Stepp taught her 3rd grade daughter Audrey how to use the life-saving medicine because she asked to learn. Her older brother has been a victim to heroin addiction for years.

“She said she wanted to learn in case something happened to her brother because she loves him,” Punkin-Stepp said.

Now other young children are learning to do the same and practiced on stuffed animals and oranges.

“I have family members who are fighting the opiate drug and I just felt that my son maybe could help anyone,” Tracy Leonard said.

“To save people or to help people and yea like it could happen at any time. Pretty much to save a life,” fourteen-year-old Hunter Leonard said.

And a living, breathing example of a life saved with naloxone, was there to tell his story.

“I had blue lips, was not breathing, and had an extremely low heart rate,” Jay White said.

White's younger sister was able to give him CPR until paramedics arrived with the medication.

“It was the scariest moment of my life because I didn't know what was gonna happen, but they brought him back,” Jessalyn White said.

“Blessed to have my sister there, blessed to have Narcan be able to bring me back, save my life the way it did,” Jay White said.

The training session was specifically held before the holidays because Punkin-Stepp says some people are more prone to depression this time of year and could overdose.

Copyright 2015 WDRB News. All rights reserved.

  • Sign Up for WDRB's Sports Newsletter

    * denotes required fields

    Thank you for signing up! You will receive a confirmation email shortly.
Powered by Frankly
All content © Copyright 2000 - 2017 WDRB. All Rights Reserved. For more information on this site, please read our Privacy Policy, and Terms of Service, and Ad Choices.